Over-the-counter (OTC) medicines are medicines you can buy without a healthcare provider's prescription. They usually come as pills, capsules, or liquids, and are sold in pharmacies or supermarkets.
OTC medicines have information on the bottle or box. Always read this information before using the medicine. This information tells you:
How much to give
How often to give it
What the medicine contains
Warnings about using the medicine
If the medicine is safe for children of certain ages
Here are tips from some professional health organizations and the FDA on how to give OTC medicines to children:
OTC cough and cold medicines should not be given to infants and small children without talking with your child's healthcare provider first.
The FDA and American Academy of Pediatrics (AAP) advise against giving OTC medicines to infants and children under the age 2 because of possible serious life-threatening side effects.
Always talk with your child's healthcare provider or pharmacist before giving your child any OTC medicine, especially the first time.
Medicine doses for infants and young children are based on age and weight. Know your child's weight.
Follow the directions for age and weight. If the advised age is not your child's age, don't give the medicine.
If no dose is given on the bottle or package for children under 12 years old, ask your child's healthcare provider or pharmacist if it's OK to give the medicine to your child. Ask how much you should give and when you should give it.
Liquid medicines often come with a cup, spoon, or syringe to help measure the right dose. Always use these items to give medicine to infants and very young children. Using a kitchen teaspoon is not the correct way to measure. A teaspoon is usually considered to be 5 cc or 5 mL. But kitchen teaspoons can vary in size from between 2 mL and 10 mL.
If you want to mix medicine with milk or formula, first put the medicine in 1 ounce of milk and have the child drink it all. Then feed the remaining formula or milk in the bottle.
Always measure or give medicine with a good light turned on. Dim light could cause you to give the wrong medicine or the wrong dose.
Never let young children take medicine by themselves.
Many OTC cough and cold medicines contain a combination of ingredients to treat several symptoms. Your child might be getting some of the same ingredients in other medicines. For instance, many cold medicines also contain acetaminophen. Be sure to read the list of active ingredients (the ingredients that make the medicine work) for each OTC medicine you give your child. Make sure they aren't getting a double dose of the same medicine. You need to make sure that the total amount of a medicine is not more than the advised dose.
Combinations of medicines found in multisymptom medicines may cause more side effects in children. The combination of antihistamines and decongestants in some "cold remedy" medicines can have side effects like hyperactivity, sleeplessness, and irritability in children. To be safe, don't combine prescriptions, supplements, or multisymptom medicines without checking with your healthcare provider or pharmacist.
Sometimes the ingredients for a medicine change, but the name stays the same. For instance, the formulation of one OTC medicine for diarrhea, changed so it now contains bismuth subsalicylate. The older versions contained only kaolin and pectin or attapulgite. Bismuth subsalicylate is not advised for children younger than 19 because of the risk of a rare but sometimes deadly condition called Reye syndrome. This condition most often affects the brain and the liver.
Because of Reye syndrome, don't give a child younger than 19 any product with aspirin or similar medicines called "salicylates" unless the healthcare provider tells you to. Instead of aspirin or other salicylates, you can give your child acetaminophen or ibuprofen.
Be sure to take into consideration the concentrations of ingredients when you determine the amount you give your child. Medicines with the same brand name can be sold in different strengths. This includes infant, children, and adult formulas. Infant drops of some medicines, for instance, are stronger than the liquid elixir of the same medicine for toddlers or children. This is because infants may not be able to drink a large volume of medicine to give their correct amount. Don't make the mistake of giving higher doses of the infant drops to a toddler, thinking the drops are not as strong.
Here are some other suggestions:
Talk with your child's healthcare provider or pharmacist to find out what mixes well and what doesn't. Medicines, vitamins, supplements, foods, and drinks don't always mix well with one another.
Don't call medicine "candy." If children find medicine at a later time, they may think it's "candy" and eat it without your knowing.
Always use child-resistant caps and store medicines in a safe place. Relock the cap after each use. Be especially careful with any products that contain iron. They are the leading cause of poisoning deaths in young children.
Before you give a medicine, check the outside packaging for damage such as cuts, slices, or tears. Check the label on the inside package to be sure you have the right medicine. Make sure the lid and seal are not broken. Check the color, shape, size, and smell of the medicine. If you notice anything different or abnormal, talk with a pharmacist or your child's healthcare provider.
OTC medicines are divided into the following classes:
Brand names of OTC medicines can change and store brands are common. Read the labels to know what the active ingredients are in all products.
Analgesics treat pain and fever. Use caution with different forms of these medicines. Some are more concentrated than others. Common analgesics for infants and children are acetaminophen and ibuprofen. Don't give aspirin to children younger than 19, because it can cause a rare but sometimes deadly condition called Reye syndrome.
Antihistamines treat runny noses, itchy eyes, and sneezing caused by allergies (but not colds). Some can cause sleepiness. These are not advised for children younger than 2. Use only with your healthcare provider's OK in young infants or children with asthma. Examples of antihistamines include chlorpheniramine, diphenhydramine, and loratadine.
Expectorants and combination cough medicines may help loosen mucus. Cough suppressants numb the reflex to cough. Coughing is needed to clear mucus and bacteria from the lungs. Check with your child's healthcare provider before using cough-suppressing syrups. Guaifenesin, an expectorant, helps thin mucus that is more easily removed by coughing.
Decongestants can relieve stuffiness caused by allergies or colds by temporarily shrinking the membranes in the nose to make breathing easier. They should not be used for more than 2 to 3 days in a row. Decongestants taken by mouth can have a number of side effects like irritability, sleeplessness, and dizziness.
Medicines for diarrhea. These are often not needed. Instead, give your child plenty of fluids and let the disease run its course. Diarrhea can be dangerous in newborns and infants. In small children, severe diarrhea lasting just a day or 2 can lead to dehydration. Because a child can die from dehydration in a few days, see a healthcare provider as soon as possible if an infant has diarrhea. Talk with your child's healthcare provider before giving these medicines to infants or children. One medicine for diarrhea, bismuth subsalicylate, shouldn't be given to a child younger than 19. Another medicine for diarrhea, loperamide, shouldn't be given to a child younger than 2.
Laxatives relieve constipation and work by several methods. Some add fiber or water to stool to make it more bulky and easier for intestines to eliminate it. Some coat the surface of the stool to make it more slippery. Some soften the stool so it passes more easily. Others cause the intestines to contract more forcefully. Don't give infants or children laxatives without talking with your child's healthcare provider. Examples of laxatives include glycerin suppositories, magnesium hydroxide, mineral oil, and psyllium.